Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 8621

Case report
Table of Contents - Year : 2016 | Month : September | Volume : 10 | Issue : 9 | Page : OD05 - OD06

Unexplained Persistent Hyperglycaemia in a Type I Diabetes Patient - Is Injection Site Lipohypertrophy the Cause? OD05-OD06

Ranjana Ajit Sahasrabudhe, Tejas Yashwant Limaye, Vidya Sanjay Gokhale

Correspondence
Dr. Ranjana Ajit Sahasrabudhe,
Department of Pharmacology, BVDU Medical College, Pune -411043, Maharashtra, India.
E-mail: ranjanas2003@yahoo.co.in

Type I diabetes patients depend on insulin injections. Proper injection technique is essential for good glycaemic control. Incorrect technique can also lead to local injection site adverse effects, commonest being lipohypertrophy. Hypoglycaemia, by far the most dreaded adverse effect of insulin, receives utmost focus in management of patients on insulin. Lipohypertrophy, on the other hand, is a relatively neglected adverse effect. It is necessary for health care providers to realize that it can also have serious clinical implications. We present a case of persistent unexplained hyperglycaemia in a Type I Diabetes Mellitus (TIDM) patient with severe injection site lipohypertropy. After switching to normal unused sites, her blood sugar levels improved, along with reduction in insulin requirement. The case highlights the importance of continuous patient education and alert monitoring by health care providers.